For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic nausea and swallowing Go to previous topic Go to next topic Go to higher level

By grace On 2012.02.24 14:57
Our PWP has fairly advanced Parkinson's and had minor surgery several months ago (no general anesthetic). Surgery was successful, but the stress of it, combined with pain meds, seems to have caused the Parkinson's to get much worse. Now PWP is having issues with severe nausea and difficulty swallowing solids (even pudding-like texture). This has been going on for about a week. Speech pathologist cannot figure it out. Just discovered a UTI and is being treated for this. Could this be causing nausea and swallowing problems?

By LOHENGR1N On 2012.02.24 15:52
Hi grace, Welcome to the Forum. The swallowing problems I think are more than likely related to His Parkinson's Disease. As Our disease progresses more and more problems with our autonomic nervous system arise. This system controls thing we do without thinking about doing them, examples are breathing, swallowing, controlling our blood pressure, even sweating to cool down and shivering to warm up become affected.

I think of Parkinson's Disease as an old fashion fuse box and the dopamine in our brain as the fuses. In Parkinson's our brain doesn't produce enough dopamine to fill the gaps between the pathways carrying messages or current to tell parts of the body how to function. This is where the dopamine comes in fills those gaps and our machine runs fine. Our medications (L-Dopa) is taken to make up for these loses and fill those gaps but in time too many cells die off and less and less dopamine is produced by our brains. Then as we reach limits of tolerance of our medication these gaps aren't filled and we have problem doing thing just accepted as automatic in daily life as swallowing.

The Neurologist might be able to tweak his dosage to help with this problem. I hope this helps, again welcome to the forum! Take care, best of luck and hang in there.

By grace On 2012.02.24 16:10
Thank you LOHENGR1N. This problem with swallowing came on very suddenly about a week ago. Could this have been caused by the UTI? (I know that can cause lots of problems, but I'm not sure about this). If it is solely a development of PD, though, would it be something that could come and go or would it just get progressively worse?

We are waiting to hear back from the Neurologist.

By LOHENGR1N On 2012.02.24 18:52
grace, the speech pathologist should be able to give some exercises to help and correct posture practice helps as could maybe a tweak in Med's. Doing these things can help you ease the problem and prolong complications from the swallowing problems for awhile. I'm not sure I'd say it will come and go but you might be able to manage it for sometime.

I'm not sure how much the uti is affecting it. However infections can wreak havoc with P.D. and it's symptoms. Others who have dealt with them and their affects can be of more help here than I can. So I'll leave that to them to help and advise you on them.

By grace On 2012.02.28 07:21
We've discovered that not many health care workers understand Parkinson's except neurologists and a few good doctors. My MIL has been in a number of hospital wards, and each time we've had to educate the nurses on the importance of giving meds on time. I don't know how much the speech pathologist knew about Parkinson's either. She couldn't understand why my MIL could swallow liquids but nothing else. However, having read some of the postings here, it seems this isn't that uncommon when the Parkinson's is very bad. And sure enough, as soon as the antibiotics kicked in, she was able to eat again.

Thank you for your insight, Lohengrin. This site is by far the best one I've found for info on Parkinson's, thanks to people like you who share from personal experience. God bless.

By Pearly4 On 2012.02.29 08:40
There was a post once a long time ago about asking the physician to prescribe Parkinson's meds to be administered at a specific time, not just 4 times a day, a.m. and p.m., etc. Helped us when my mother was admitted.

Just as an aside, even though I give the physician a printed listed of meds and dosages and times each time she saw him, and even though we hand carried and gave the same list to her emergency room physician, I made it a rule to always go over the meds with her nurses again the next day after finding an error that cut her dosages in half once!

By grace On 2012.02.29 14:57
My MIL's meds are very complicated - 6 times a day at very specific times (varying between 2-1/2 to 4-1/2 hours). I provided a very detailed medication list to the hospital, highlighted the Parkinson's meds, explained and provided documentation on the importance of getting the meds on time, posted a sign in her room...and we still had problems every time she was moved to a new ward.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you